Cutaneous Complications of Intravenous Drug Abuse

P. Del Giudice

Disclosures

The British Journal of Dermatology. 2004;150(1) 

In This Article

Cutaneous Manifestations of Systemic Infections

These include bacteraemia, endocarditis, osteoarthritis and systemic candidosis. Bacteraemia is a life-threatening complication of drug injection. Fifty per cent of the bacteraemia in drug addicts is caused by Staph. aureus.[103] Cutaneous infections, septic thrombophlebitis and endocarditis are the main sources of bacteraemia.[2,5,103] Endocarditis is more frequently a right-sided endocarditis.[1,2,103,104,105,106]Staph. aureus bacteraemia and endocarditis may present with purpura, pustules and limb ischaemia caused by peripheral embolism and septic vasculitis.[104,107] Bacteraemia can cause secondary septic arthritis. The costochondral articulations are usually involved in IDUs.[2,108,109]

Systemic candidosis is the most common fungal systemic infection in IDUs. After 1980 a syndrome including cutaneous, ocular (chorioretinitis or uveitis) and osteoarticular involvement (mainly costochondral) was described in subjects injecting brown heroin diluted with lemon juice.[109,110,111] Typical cutaneous manifestations included painful nodules and pustules mainly located on the scalp and hair-bearing area.[109,110,111] Costochondral involvement may present as a mass or a tumour in the anterior region of the thorax usually without inflammatory signs.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....